South Dakota, 2004

Hail in South Dakota, August 26, 2004

August 26, 2004 · NWS ABR · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 26, 2:40 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT THU AUG 26 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
HIGH BASED SHRAS/TSRAS DEVELOPING ACROSS NC SD LATE THIS AFTN. THESE
SHOULD CONTINUE TO DEVELOP/MOVE EASTWARD THROUGH THE EVENING. HARD
TO SAY HOW LONG THEY WILL LAST THROUGH THE EVENING AS WE LOSE SFC
HEATING. WE ALSO HAVE THE INFLUENCE OF THE EXIT REGION OF A STRONG
JET STREAK MOVING INTO THE CWA AND A SFC COLD FRONT DROPPING IN.
THUS WILL GO WITH A CHC OF TSRAS FOR TONIGHT ACROSS THE CWA.
OTHERWISE...W TO NW WINDS WILL BECOME N AS A COLD FRONT SLIDES
THROUGH TONIGHT AND MOSTLY CLOUDY SKIES SHOULD BECOME PARTLY CLOUDY.
ON FRIDAY...BELOW NORMAL TEMPS WILL BE THE RULE AS 85H TEMPS WILL BE
MUCH COOLER THAN TODAY. WITH SFC HIGH PRES OUT WEST WINDS WILL BE NW
AT 10 TO 20 MPH. ALSO...WITH QUITE A BIT OF LL RH...ABUNDANT CU WILL
MIX OUT BRINGING MOSTLY CLOUDY SKIES BY NOON. SKIES WILL CLEAR OUT
FRI NIGHT AS HIGH PRES RIDGING SETTLES OVER THE CWA AND WINDS WILL
GO LIGHT. THUS...LOOK FOR A COOL NIGHT WITH LOWS IN THE 40S. WAA
WILL KICK IN SAT AND SAT NIGHT AS SW WINDS DEVELOP BEHIND THE SFC
HIGH PRES AREA. A STRONG UPPER LOW MOVING ACROSS CANADA SAT THROUGH
SUN NIGHT WILL BRING A WARM FRONT NORTH SAT AND SAT NIGHT WITH A
COOL FRONT THROUGH THE REGION SUN AND SUN NIGHT. DONT LOOK FOR ANY
RAIN WITH THIS SYSTEM AS IT MOVES THROUGH. SUN WILL BE THE WARMEST
DAY AS WARM AIR MIXES OUT AS THE FRONT PASSES. ALSO...NOT MUCH FOR
CLOUD COVER FOR SAT AND SUN. HIGH PRES WILL SETTLE IN AGAIN SUN
NIGHT WITH COOL AUG TEMPS UNDER MOSTLY CLEAR SKIES.

.LONG TERM...MONDAY THROUGH THURSDAY
NOT MANY CHANGES MADE TO THE EXTENDED TERM AS THE 12Z GFS LOOKS
PRETTY CONSISTENT WITH THE PREVIOUS RUNS. DGEX/CANADIAN IN FAIR
AGREEMENT AS WELL. EXTENDED TERM BEGINS WITH A WEAK RIDGE OVER THE
WEST/WEAK TROUGH OVER THE EAST. RIDGE TRANSLATES EASTWARD LATE
MONDAY INTO WEDNESDAY...AS AN UPPER TROUGH MOVES ONSHORE OVER THE
PACIFIC NW. SFC HIGH PRESSURE DOMINATES THE CENTRAL US MONDAY BEFORE
SHIFTING EAST AS LOW PRESSURE FORMS ON THE LEE SIDE OF THE ROCKIES.
LOW LEVEL SOUTHERLY FLOW CONTINUES OVER THE REMAINDER OF THE
EXTENDED...ALLOWING FOR A WARMING TREND THROUGH THE WEEK. ALSO SEE
MOISTURE VALUES INCREASE THROUGH THE WEEK AS THETA-E VALUES INCREASE
WITH FLOW OFF THE GULF WEDNESDAY AND THURSDAY. EVEN WITH SOUTHERLY
FLOW INTO THE REGION...LOW-LEVEL RELATIVE HUMIDITY AND TIME-HEIGHT
SECTIONS LOOK PRETTY DRY SO HAVE CONTINUED WITH A DRY FORECAST.
BETTER CHANCE COMING LATE THURSDAY AS THE PACIFIC NW TROUGH BEGINS
TO SLIDE EAST. TEMPERATURES SHOULD BE RIGHT AROUND NORMAL FOR THIS
TIME OF YEAR TO SLIGHTLY ABOVE WITH HIGHS MOSTLY IN THE 80S TO
AROUND 90...AND LOWS RANGING FROM THE MID 50S TO LOWER 60S.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MOHR/ALBRECHT
Hazardous weather outlook, Aug 26, 4:01 AM CST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
501 AM CDT THU AUG 26 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
501 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The radar

The Aberdeen radar (KABR), 39 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Brown

When
August 26, 5:20 PM CST
Where
Brown County, Claremont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.667, -98.017

Hail, Marshall

When
August 26, 5:30 PM CST
Where
Marshall County, 5 mi NNW of Veblen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.933, -97.317

Hail, Roberts

When
August 26, 5:50 PM CST
Where
Roberts County, 5 mi NE of Claire City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.900, -97.033

Hail, Roberts

When
August 26, 6:02 PM CST
Where
Roberts County, 8 mi E of Claire City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.850, -96.933

Hail, Roberts

When
August 26, 6:05 PM CST
Where
Roberts County, New Effington
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.850, -96.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420501, 5420502, 5420503, 5420504, 5420505.